Alert archive / Mississippi / Flash Flood Warnings in 2009

Flash Flood Warning 127, NWS Jackson, MS

September 18, 20094 counties in Mississippi

NWS Jackson, MS issued this flash flood warning at Sep 18, 2009, 9:21 AM CDT for 4 counties in Mississippi. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2009, 9:21 AM CDT (14:21 UTC)
Expired
Sep 18, 2009, 11:15 AM CDT
In force
114 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Carroll County, MS, Grenada County, MS, Leflore County, MS, Montgomery County, MS

The radar

The Columbus AFB radar (KGWX), 155 km from the middle of the area, began a volume at 14:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 2.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 181421
FFWJAN
MSC015-043-083-097-181615-
/O.NEW.KJAN.FF.W.0127.090918T1421Z-090918T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
921 AM CDT FRI SEP 18 2009

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN CARROLL COUNTY IN NORTH CENTRAL MISSISSIPPI...
  GRENADA COUNTY IN NORTH CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITY OF GRENADA...
  SOUTHERN LEFLORE COUNTY IN NORTH CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...ITTA BENA...GREENWOOD...
  EXTREME NORTHWESTERN MONTGOMERY COUNTY IN NORTH CENTRAL
  MISSISSIPPI...

* UNTIL 1115 AM CDT

* AT 921 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN FROM A THUNDERSTORM OVER
  THE WARNED AREA. ESTIMATED RADAR RAINFALL AMOUNTS...ON THE ORDER OF
  ONE TO THREE INCHES...HAVE OCCURRED IN THE PAST HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BEW
  SPRINGS...HOLCOMB...LEFLORE...JEFFERSON AND AVALON

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
TWO HOURS WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE.

RAINFALL AMOUNTS FROM ONE TO THREE INCHES IN AN HOUR CAN CAUSE
FLOODING IN THE FOLLOWING AREAS NEAR GREENWOOD: GLENDALE
SUBDIVISION...UNDERPASS ON MAIN STREET...1000 BLOCK OF BROAD
STREET...500 TO 900 BLOCKS OF GRAND BOULEVARD...900 TO 1000 BLOCK OF
STRONG AVENUE 400 BLOCK OF FULTON AND HENRY STREETS AND MITCHELL
STREET IN ITTA BENA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS...STREAMS AND FARMLAND ALONG BANKS AND COUNTRY ROADS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF HIGHWAYS
AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE
BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO
FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
FIND AN ALTERNATE ROUTE AND MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
ACTIONS SHOULD BE TAKEN IMMEDIATELY TO PROTECT LIFE AND PROPERTY.
NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. MOVE
TO HIGHER GROUND.

&&

LAT...LON 3389 8978 3387 8977 3387 8955 3338 9010
      3339 9044 3355 9044 3358 9010 3380 9013
      3382 8993 3389 8992

$$

MRM
1 follow-up statement
000 
WGUS74 KJAN 181533
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1033 AM CDT FRI SEP 18 2009

MSC015-043-083-097-181615-
/O.CON.KJAN.FF.W.0127.000000T0000Z-090918T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRENADA MS-LEFLORE MS-CARROLL MS-MONTGOMERY MS-
1033 AM CDT FRI SEP 18 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT FOR
EXTREME NORTHWESTERN MONTGOMERY...NORTHWESTERN CARROLL...CENTRAL
LEFLORE AND GRENADA COUNTIES...

AT 1030 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA. 
THE STORMS WERE MOVING NORTH AT 10 MPH. ESTIMATED RADAR RAINFALL 
AMOUNTS...ON THE ORDER OF FIVE TO SEVEN INCHES...HAVE OCCURRED IN 
THE PAST 12 HOURS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BEW
SPRINGS...HOLCOMB...LEFLORE...JEFFERSON...AVALON AND GRENADA

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
HOUR. WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS...STREAMS AND FARMLAND ALONG BANKS AND COUNTRY ROADS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF HIGHWAYS
AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE
BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO
FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
FIND AN ALTERNATE ROUTE AND MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
ACTIONS SHOULD BE TAKEN IMMEDIATELY TO PROTECT LIFE AND PROPERTY.
NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. MOVE
TO HIGHER GROUND.

&&

LAT...LON 3389 8978 3387 8977 3387 8955 3338 9010
      3339 9044 3355 9044 3358 9010 3380 9013
      3382 8993 3389 8992

$$

MRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 4:18 AM CDT, 5 hours 3 minutes earlier.

Area forecast discussion, Sep 18, 4:18 AM CDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
418 AM CDT FRI SEP 18 2009

.DISCUSSION...

TODAY THROUGH SATURDAY...GOOD RAIN CHANCES WILL CONTINUE ACROSS THE
FORECAST AREA THROUGH SATURDAY AS THE ARKLAMISS REGION REMAINS UNDER
THE INFLUENCE OF AN UPPER LEVEL LOW AND ASSOCIATED SURFACE LOW THATS
CURRENTLY WORKING ITS WAY SLOWLY EAST ACROSS LOUISIANA. AS THE
SURFACE LOW CONTINUES TO DRIFT EAST TODAY...THE UPPER LOW IS EXPECTED
TO OPEN UP AND WEAKEN. WITH PRECIPITABLE H2O VALUES REMAINING AROUND
2 INCHES TODAY...COUPLED WITH DAYTIME HEATING AND THE APPROACHING
SURFACE LOW AND UPPER TROUGH...LOOK FOR SHOWERS AND THUNDERSTORMS TO
AGAIN DEVELOP ACROSS THE AREA THROUGH THE DAY.

IVE EXTENDED THE FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE
SAME AREA.  RAINFALL AMOUNTS ON THE ORDER OF 6+ INCHES HAVE ALREADY
FALLEN OVER A GOOD PORTION OF THE WATCH AREA.  DESPITE LOWER
FORECASTED QPF ACROSS THIS AREA TODAY...MODERATE RAIN HAS BEEN
FALLING ACROSS A GOOD BIT OF THIS AREA THROUGH THE OVERNIGHT HOURS.
ALTHOUGH THIS AREA OF RAIN IS MOVING NORTH OUT OF THE AREA...ANY
ADDITIONAL RAINFALL THAT MOVES ACROSS THIS AREA THROUGHOUT TODAY
WILL ONLY ADD TO THE POTENTIAL FOR FLASH FLOODING ACROSS THIS AREA.
IT IS POSSIBLE THAT AS THE LOW MOVES CLOSER AND EVENTUALLY INTO THE
SOUTHWEST PORTION OF THE CWA...THIS WATCH COULD AGAIN BE EXTENDED IN
TIME...AS WELL AS IN AREA.

JUST AS WEVE SEEN THE PAST SEVERAL NIGHTS...SCATTERED SHOWERS AND
ISOLATED STORMS ARE EXPECTED TO CONTINUE THROUGH THE OVERNIGHT HOURS
TONIGHT.  I HAVE ADJUSTED LOWS UP ACROSS THE ENTIRE AREA FROM THE
UPPER 60S INTO THE LOWER 70S FOR TONIGHT.  GUIDANCE CONTINUES TO BE
TOO COOL WITH LOWS DESPITE THE LOWER 70 DEW POINTS THAT ARE THE
CURRENT NORM ACROSS THE CWA.

THE WEAK SURFACE LOW WILL DRIFT ABOUT ACROSS MY WEST SATURDAY.  ONCE
AGAIN...GOOD RAIN CHANCES WILL EXIST ACROSS MUCH OF THE FORECAST
AREA DURING THIS TIME AS A RESULT OF THE SURFACE LOW...MOIST
AIRMASS...AND DAYTIME HEATING AS TEMPERATURES AGAIN WARM INTO THE
MIDDLE 80S. /19/

SATURDAY NIGHT THROUGH NEXT THURSDAY...

PERIOD STARTS OFF WITH A HIGHLY-AMPLIFIED...LONGWAVE UPPER RIDGE
OVER THE UPPER MIDWEST AND CENTRAL/SOUTHERN CANADA...WITH A BROAD
TROUGH AND UPPER LOW OVER THE EAST CENTRAL ROCKIES EXTENDING
EASTWARD INTO THE CENTRAL PLAINS. THE UPPER LEVEL HEIGHT GRADIENT AT
THE SOUTHERN PERIPHERY OF THIS UPPER LEVEL TROUGH/LOW WILL BE
SUPPORTING A NEARLY ZONAL UPPER JET STREAK EXTENDING FROM THE
NORTHERN GULF OF CALIFORNIA OVER NORTHERN MEXICO INTO TEXAS AND
LOUISIANA. OVERALL...THESE FEATURES WILL BE RATHER PROGRESSIVE
THROUGH THE FORECAST PERIOD. THERE IS CURRENTLY GOOD AGREEMENT AMONG
NWP MODEL GUIDANCE THAT THE ZONAL JET STREAK WILL BE INFLUENCING THE
REGIONAL WEATHER BY THE LATTER HALF OF THE WEEKEND. IN PARTICULAR
FOR SATURDAY NIGHT...LITTLE SYNOPTIC ASCENT IS NOTED...AT
BEST...WITH MAYBE WEAK SUBSIDENCE BEING INDUCED BY ANTICYCLONIC
SHEAR VORTICITY ADVECTION IN THE RIGHT EXIT REGION OF THE JET
STREAK. NEVERTHELESS...PRIMARY SURFACE TROUGH AXIS/SURFACE LOW WILL
BE LIFTING NORTHWARD ALONG OR JUST WEST OF THE MISSISSIPPI
RIVER...RESULTING IN SOUTHEASTERLY TO SOUTHERLY LOW LEVEL FLOW AND
PWATS NEAR 1.9 INCHES LINGERING ACROSS THE AREA ON SATURDAY NIGHT.
THUS...PRECIP CHANCES WILL CONTINUE INTO SATURDAY NIGHT...THOUGH
COVERAGE DOES NOT LOOK TO BE AS WIDESPREAD AS PREVIOUS NIGHTS...
PARTICULARLY ACROSS SOUTHERN AREAS WHERE BOUNDARY LAYER MOISTURE
CONVERGENCE WILL BE SOMEWHAT WEAKER.

MEANWHILE...DEEP LOW PRESSURE CURRENTLY OVER THE GULF OF ALASKA WILL
SHED OFF A VORT MAX ASSOCIATED WITH A SOUTHEASTWARD-MOVING UPPER
TROUGH OVER THE PACIFIC NORTHWEST...WHICH WILL BE INITIALLY AND
GRADUALLY AMPLIFYING WITH TIME FOR SATURDAY AND SUNDAY AS UPPER
LEVEL JET ENERGY DIVES SOUTHWARD INTO THE BACKSIDE OF THE TROUGH. ON
SUNDAY...THE AMPLIFYING UPPER TROUGH IN THE LEE OF THE ROCKIES WILL
FORCE THE UPPER LEVEL ZONAL JET MAX OVER THE CWA TO GRADUALLY BECOME
MORE CYCLONICALLY-CURVED...WITH UPPER FLOW BACKING FROM WESTERLY TO
MORE SOUTHWESTERLY AND EVEN BECOMING SOMEWHAT DIFFLUENT AS UPPER
LEVEL ENERGY LIFTS NORTHEASTWARD UPSTREAM OF A RIDGE AXIS OVER THE
EASTERN CONUS. AT THE SAME TIME...THE AFOREMENTIONED EAST ROCKIES/CENTRAL
PLAINS UPPER LOW WILL BE ABSORBED BY THIS AMPLIFYING UPPER TROUGH.
MID/UPPER-LEVEL Q-VECTOR CONVERGENCE CORRESPONDINGLY INCREASES
ACROSS THE AREA ON SUNDAY...ALONG WITH A SLIGHT INCREASE IN PWATS AS
MID/UPPER LEVEL MOISTURE OVER THE WESTERN GULF IS ADVECTED INTO THE
REGION. THUS...PRECIP CHANCES CONTINUE INTO SUNDAY...ESPECIALLY AS
APPRECIABLE SOUTH TO SOUTHEAST LOW LEVEL RETURN FLOW DEVELOPS WEST
OF BUILDING SURFACE HIGH PRESSURE OVER THE EASTERN CONUS.
HOWEVER...THE EARLIER SURFACE TROUGH WILL LIKELY HAVE LIFTED NORTH
OF THE AREA BY SUNDAY AFTERNOON...PROVIDING ONLY LIMITED LOW LEVEL
FORCING FOR CONVECTION ACROSS THE CWA.

THINGS STILL APPEAR TO GET RATHER INTERESTING FOR NEXT WEEK AS AN
EVEN DEEPER GULF OF ALASKA VORTEX IS PROGGED TO INTERACT WITH AN
AMPLIFYING EAST PACIFIC RIDGE THIS WEEKEND TO CREATE AN INTENSE H2
ZONAL JET STREAK OVER THE GULF OF ALASKA BY SUNDAY. OPERATIONAL
GFS/ECMWF ARE SHOWING THE H2 JET STREAK REACHING SPEEDS OVER 140 KT
OVER THE FAR NORTHEAST PACIFIC AND WESTERN BRITISH COLOMBIA. THE
QUASI-HORIZONTAL ZONAL MOMENTUM IN THIS JET STREAK APPEARS TO BE SO
STRONG...AT LEAST BASED ON THE OPERATIONAL GFS...GEM...AND ECMWF...
THAT IT COULD CUT OFF THE SOUTHERN EXTENSION OF THE AMPLIFYING UPPER
TROUGH BY MONDAY...YIELDING A CLOSED UPPER-LEVEL CYCLONIC
CIRCULATION SOMEWHERE IN THE LEE OF THE ROCKIES BY LATE MONDAY. THIS
COULD YIELD A SPLIT-FLOW REGIME OVER THE EASTERN TWO-THIRDS OF THE
CONUS AND SOUTHERN CANADA...WITH A JET STREAM BRANCH OVER SOUTHERN
CANADA AND A SECONDARY BRANCH AROUND THE CLOSED CYCLONIC CIRCULATION
BY TUESDAY. ADDITIONAL PIECES OF SHORTWAVE ENERGY DIVING INTO THE
BACKSIDE OF THE NORTHERN TROUGH COULD FEED INTO THE CLOSED
CIRCULATION...THOUGH MODELS TYPICALLY DON/T HANDLE THESE IMPULSES
WELL ALONG WITH THE CUT-OFF CIRCULATIONS IN EXTENDED PERIODS...AND
THUS FORECAST CONFIDENCE BEYOND MONDAY WANES RATHER FAST. LATEST NWP
GUIDANCE SUGGESTS THAT THE STRONG ZONAL JET COULD BE STRONGER THAN
DEPICTED IN EARLIER RUNS...FORCING THE UPPER LOW TO CUT OFF EARLIER
AND FARTHER TO THE NORTH. WHILE THE OPERATIONAL GFS...GEM...AND
ECMWF ALL INDICATE A RATHER DEEP CLOSED CYCLONIC BY TUESDAY NIGHT
OVER THE PLAINS STATES...A FEW GFS ENSEMBLE PERTURBATIONS STILL
INDICATE AN OPEN TROUGH...THOUGH THE RATIO OF THOSE DEPICTING AN
OPEN TROUGH TO THOSE DEPICTING A CLOSED CIRCULATION IS SMALLER THAN
YESTERDAY...LENDING GREATER CONFIDENCE IN THE CLOSED LOW
SOLUTION...THE EXACT POSITION OF WHICH IS STILL IN QUESTION. THE
EXACT SYNOPTIC SET-UP FOR THE MIDDLE OF NEXT WEEK WILL HIGHLY
MODULATE THE LOCATION OF ANY ENHANCED CONVECTIVE ACTIVITY...AS WELL
AS THE POTENTIAL FOR HEAVY RAINFALL AND STRONG STORMS.
HOWEVER...MODEL CONSENSUS IS THAT SOUTHWESTERLY FLOW ALOFT WILL BE
INCREASING LATE IN THE WEEKEND INTO THE EARLY PART OF NEXT
WEEK...WITH INCREASING SYNOPTIC-SCALE ASCENT ACROSS THE AREA...ALONG
WITH THE PRESENCE OF SOME MID/UPPER-LEVEL CLOSED CYCLONIC
CIRCULATION WEST OR NORTHWEST OF THE CWA.

THUS FOR MONDAY...SOUTHWESTERLY FLOW ALOFT WILL INCREASE AS THE
AFOREMENTIONED UPPER-LEVEL TROUGH AND/OR CLOSED CIRCULATION
TRANSLATES EASTWARD TOWARD THE EASTERN CONUS/WESTERN ATLANTIC UPPER
RIDGE. INCREASING MID/UPPER-LEVEL Q-VECTOR CONVERGENCE ACROSS THE
AREA EAST OF THE TROUGH AXIS WILL ALLOW COVERAGE OF PRECIP TO EXPAND
FOR MONDAY...ESPECIALLY WITH LITTLE CAP AND PWATS AROUND 1.9 INCHES.
FOR TUESDAY...SOUTHWESTERLY FLOW ALOFT COULD STRENGTHEN ESPECIALLY
IF ANY CLOSED CYCLONIC CIRCULATION BEGINS TO APPROACH THE
AREA...WITH PWATS POTENTIALLY FURTHER INCREASING AHEAD OF ANY
FRONTAL FEATURES. THUS...DEEP-LAYER SYNOPTIC ASCENT INCREASES A
LITTLE MORE RESULTING IN CONTINUING PRECIP CHANCES INTO TUESDAY.
GOOD AGREEMENT BETWEEN GFS ENSEMBLE MEAN...OPERATIONAL GFS...AND
ECMWF THAT SOUTHWESTERLY H5 FLOW COULD REACH THE 25 TO 30 KT
RANGE...THUS INCREASING DEEP-LAYER SHEAR SOMEWHAT BY TUESDAY.

A STRONG COLD FRONT ASSOCIATED WITH THE AMPLIFYING UPPER TROUGH WILL
LIKELY BE MOVING SOUTHEASTWARD ACROSS THE CONUS ON MONDAY AND
TUESDAY. THE OPERATIONAL GFS AND ECMWF BOTH HAVE THE SURFACE FRONT
APPROACHING THE NORTHWESTERN PART OF THE CWA SOMETIME BETWEEN
TUESDAY NIGHT AND WEDNESDAY...WITH THE GFS FASTER THAN THE ECMWF.
HOWEVER...GIVEN THAT THE FRONT WILL MOST DEFINITELY BE OUTRUNNING
ITS UPPER SUPPORT...FRONTAL TIMING THIS FAR OUT IS HIGHLY UNCERTAIN.
GIVEN THE LACKING UPPER SUPPORT...BOTH GFS/ECMWF SOLUTIONS SHOW THE
FRONT STALLING OUT OVER THE AREA WEDNESDAY THROUGH FRIDAY WITH
PLENTIFUL MOISTURE POOLING ALONG THE BOUNDARY RESULTING IN PWATS
OVER 2 INCHES NEAR THE BOUNDARY. THESE SOLUTIONS COULD YIELD A
PROLONGED PERIOD OF WIDESPREAD SHOWERS AND THUNDERSTORMS FOR THE
MIDDLE TO END OF NEXT WEEK...WITH HEAVY RAINFALL...ALONG WITH STRONG
STORMS GIVEN 0-6 KM SHEAR VALUES AROUND 30 KT. EXACTLY WHERE THIS
SETS UP...IF IT DOES...IS IN QUESTION. HOWEVER...LOW CONFIDENCE
CURRENTLY EXISTS IN THIS SOLUTION. ULTIMATELY...THE TIMING...
LOCATION...AND STRENGTH OF THE SURFACE FEATURES THIS FAR SOUTH...IF
ANY...WILL BE HIGHLY MODULATED BY THE UPPER LEVEL DYNAMICS OF THE
SOUTHERN EXTENSION OF THE UPPER TROUGH...FOR WHICH RATHER LOW
CONFIDENCE EXISTS FOR TUESDAY THROUGH FRIDAY. THIS IS ESPECIALLY THE
CASE...AS A FEW OF PERTURBATION MEMBERS OF THE GFS ENSEMBLES SHOW
THE AREA ON THE BACKSIDE OF THE UPPER TROUGH FOR THIS TIME...KEEPING
PRECIP CHANCES RATHER LOW. OVERALL...GFS ENSEMBLE MEMBERS DON/T
STRONGLY SUGGEST HIGH PRECIP CHANCES LASTING INTO FRIDAY...PROVIDING
LIMITED BACKING FOR THE OPERATIONAL GFS SOLUTION THAT FAR OUT.

GENERALLY...THOUGH WITH A FEW EXCEPTIONS...MAV/MEX POPS HAVE BEEN
FOLLOWED FOR THE ENTIRE PERIOD. HOWEVER...POPS WERE TRENDED DOWNWARD
FROM THE MEX IN A FEW CASES...PARTICULARLY ON TUESDAY...WHEN MEX
POPS EXCEEDED MEH POPS AND ALONG WITH QUESTIONABLE TIMING OF SURFACE
FRONT. FRIDAY POPS ALSO WERE TRENDED DOWNWARD FROM THE MEX AS THE
OPERATIONAL GFS QPF FIELDS APPEAR TO BE AN OUTLIER AT THE HIGH SIDE
OF GUIDANCE SUITE. ECMWF ALSO SHOWS PERSISTENT RAINFALL AXIS SETTING UP
EAST OF THE AREA WITH THE STATIONARY FRONT FARTHER TO THE EAST...AND
CONSENSUS AMONG GFS ENSEMBLE QPF FIELDS IS FOR THE HIGHER POPS TO
REMAIN EAST OF THE CWA ON FRIDAY. FORECAST TEMPERATURES THROUGH THE
PERIOD GENERALLY FOLLOW MAV/MEX GUIDANCE RATHER CLOSELY AS WELL.

AS FAR AS HAZARDS FROM STORMS ON SUNDAY THROUGH FRIDAY ARE
CONCERNED...THREAT OF HEAVY RAIN WILL CONTINUE WITH PLENTIFUL
MOISTURE TRANSPORT INTO THE AREA WITH EFFICIENT RAINFALL RATES.
STORM MOTIONS WILL BE INCREASED FOR SUNDAY THROUGH FRIDAY...WHICH
COULD MITIGATE FLASH FLOOD POTENTIAL SOMEWHAT. HOWEVER...ANTECEDENT
HEAVY RAINFALL AND SATURATED SOILS WILL RAISE SOME CONCERN FOR FLASH
FLOODING AND THEREFORE THE THREAT WILL NEED TO BE MONITORED CLOSELY.
WHERE ANY AXIS OF HEAVY RAINFALL SETS UP WILL BE HIGHLY DEPENDENT ON
POSITION OF SURFACE BOUNDARIES...AND THIS ISSUE REMAINS HIGHLY
UNCERTAIN. STRENGTH OF DEEP LAYER SHEAR COULD SUPPORT STRONG STORMS
DURING THIS TIME AS WELL...ESPECIALLY ALONG AND AHEAD OF ANY FRONT
FOR TUESDAY...BUT RATHER WIDESPREAD CONVECTIVE COVERAGE AND
ASSOCIATED CONVECTIVE OVERTURNING...AND POTENTIAL FOR DEEP SHEAR TO
BE DISASSOCIATED FROM HIGHER INSTABILITY IF THE UPPER LOW CUTS OFF
TOO EARLY...ADDS CONSIDERABLE UNCERTAINTY FOR STRONG THUNDERSTORM
POTENTIAL NEXT WEEK DESPITE INCREASING DEEP SHEAR. /COHEN/

&&

.AVIATION...MVFR/IFR CEILINGS ARE BEING OBSERVED AT MOST TAF SITES
ACROSS THE AREA THIS MORNING DUE TO A COMBINATION OF ONGOING
CONVECTION AND LOW STRATUS.  PATCHY FOG IN A FEW LOCATIONS...
KJAN...KMEI...AND KHBG...WILL CAUSE MVFR TO SOME LOCALIZED IFR/LIFR
VISIBILITIES...TO BE OBSERVED THROUGH THE EARLY MORNING HOURS BEFORE
IMPROVING TO VFR BETWEEN 13-14Z.  CEILINGS ARE ALSO EXPECTED TO
IMPROVE TO MVFR/VFR STATUS THROUGH THE MORNING.  IFR CEILINGS AND
VISIBILITIES...TO LOCALIZED LIFR VISIBILITIES...WILL BE POSSIBLE AT
ANY SITE TODAY INTO TONIGHT THAT OBSERVES CONVECTION.  THEN ONCE
AGAIN FOR TONIGHT INTO EARLY SATURDAY MORNING...CEILINGS AND
VISIBILITIES COULD AGAIN BE REDUCED TO MVFR/IFR STATUS AS A RESULT
OF EITHER CONVECTION...LOW STRATUS...OR FOG. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       86  71  85  70 /  69  50  62  37
MERIDIAN      87  72  86  69 /  66  49  67  38
VICKSBURG     85  71  85  69 /  66  46  59  36
HATTIESBURG   89  72  88  71 /  65  44  61  26
NATCHEZ       84  71  85  69 /  74  42  57  25
GREENVILLE    83  72  84  69 /  72  45  64  44
GREENWOOD     85  71  85  70 /  72  48  69  47

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MSZ018-019-025-026-
     034-035-040-041.

LA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR LAZ007>009-015-016-
     023.

AR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR ARZ074-075.

&&

19/COHEN
Hazardous weather outlook, Sep 18, 5:01 AM CDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
501 AM CDT FRI SEP 18 2009

LAZ024>026-MSZ027>033-036>039-042>066-072>074-191015-
CATAHOULA-TENSAS-CONCORDIA-CARROLL-MONTGOMERY-WEBSTER-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-HOLMES-ATTALA-WINSTON-NOXUBEE-YAZOO-
MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-
ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
501 AM CDT FRI SEP 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI AND
EAST CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

LOCALLY HEAVY RAIN LEADING TO THE PONDING OF WATER ON AREA
ROADS...AS WELL AS IN LOW LYING AND POOR DRAINAGE AREAS...WILL BE
POSSIBLE TODAY WITH ANY THUNDERSTORM. AN APPROACHING LOW PRESSURE
SYSTEM WILL COMBINE WITH THE MOIST AIRMASS OVER THE REGION PRODUCING
SHOWERS AND THUNDERSTORMS WHICH WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL RATES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025-026-034-035-040-
041-191015-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-
WASHINGTON-HUMPHREYS-ISSAQUENA-SHARKEY-
501 AM CDT FRI SEP 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT...

LOCALLY HEAVY RAIN RAINFALL AMOUNTS OF 2 TO 3 INCHES WILL BE POSSIBLE
WITH THUNDERSTORMS THROUGH TODAY. THIS AMOUNT OF RAIN OVER NEARLY
SATURATED SOILS WILL LIKELY LEAD TO RUNOFF PROBLEMS. THE PONDING OF
WATER ON AREA ROADS...AS WELL AS IN LOW LYING AND POORLY DRAINED
AREAS CAN BE EXPECTED. LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE
IN THE HEAVIEST DOWNPOURS. RESIDENTS SHOULD BE READY TO MOVE TO
HIGHER GROUND IF WARNINGS ARE ISSUED OR FLOODING IS OBSERVED. A FLASH
FLOOD WATCH REMAINS IN EFFECT FOR THE AREA THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

19

In the hours before

Special weather statement, Sep 18, 4:29 AM CDT, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
429 AM CDT FRI SEP 18 2009

MSZ019-025-181025-
SUNFLOWER MS-LEFLORE MS-
429 AM CDT FRI SEP 18 2009

...AREAS OF HEAVY SHOWERS AND THUNDERSTORMS OVER CENTRAL AND
NORTHERN PORTIONS OF SUNFLOWER AND LEFLORE COUNTIES...

A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN WAS
LOCATED FROM 8 MILES WEST OF BLAINE TO SIDON AT 425 AM CDT...MOVING
NORTHEAST AT 10 TO 15 MPH.

ADDITIONAL AREAS OF SHOWERS AND THUNDERSTORMS WILL MOVE
NORTHEASTWARD AT 10 TO 15 MPH ACROSS CENTRAL AND NORTHERN PORTIONS
OF SUNFLOWER AND LEFLORE COUNTIES...AND COULD ALSO PRODUCE HEAVY
RAINFALL. RAINFALL RATES OF ONE HALF TO ONE INCH PER HOUR COULD
ACCOMPANY THE SHOWERS AND THUNDERSTORMS...WHICH COULD LEAD TO
LOCALIZED AND MINOR RUNOFF PROBLEMS.

DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY THE
THUNDERSTORMS.

PEOPLE IN CENTRAL AND NORTHERN PORTIONS OF LEFLORE AND SUNFLOWER
COUNTIES SHOULD MONITOR THESE STORMS CLOSELY. IF HEAVY RAINFALL
PERSISTS ACROSS THIS AREA...THEN A FLASH FLOOD WARNING COULD BECOME
REQUIRED.

COHEN
Special weather statement, Sep 18, 5:15 AM CDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
515 AM CDT FRI SEP 18 2009

MSZ032-037-038-181115-
CHOCTAW MS-ATTALA MS-WINSTON MS-
515 AM CDT FRI SEP 18 2009

A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN WAS
LOCATED FROM 7 MILES NORTHWEST OF CHESTER TO 4 MILES SOUTHEAST OF
ZAMA AT 513 AM CDT. THE ENTIRE LINE OF THUNDERSTORMS IS MOVING EAST
AT LESS THAN 5 MPH...AND INDIVIDUAL THUNDERSTORMS WITHIN THE LINE
ARE MOVING NORTH AT 10 MPH. THIS IS RESULTING IN THUNDERSTORMS
MOVING OVER THE SAME LOCATION. RAINFALL RATES OF ONE HALF TO ONE
INCH PER HOUR COULD ACCOMPANY THE THUNDERSTORMS...WHICH COULD LEAD
TO LOCALIZED AND MINOR RUNOFF PROBLEMS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THESE
STORMS.

PEOPLE IN SOUTHWESTERN WINSTON...EASTERN ATTALA...AND CHOCTAW
COUNTIES SHOULD MONITOR THESE STORMS CLOSELY. IF HEAVY RAINFALL
PERSISTS ACROSS THIS AREA...THEN A FLASH FLOOD WARNING COULD BECOME
REQUIRED.

COHEN
Local storm report, Sep 18, 7:21 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
721 AM CDT FRI SEP 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      RULEVILLE               33.72N 90.55W
09/18/2009                   SUNFLOWER          MS   LAW ENFORCEMENT

            RULEVILLE POLICE REPORTS FLOODING THROUGHOUT THE CITY.
            MANY ROADS ARE IMPASSABLE AND WATER IS IN SEVERAL HOMES.

&&

19

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 7:07 PM CDTFlash Flood WarningJANHumphreys, Sharkey, Yazoo113 min
Sep 17, 10:53 PM CDTFlash Flood WarningJANClarke, Lauderdale61 min
Sep 18, 4:41 AM CDTFlash Flood WarningJANLeflore, Sunflower2 hr
Sep 18, 5:48 AM CDTFlash Flood WarningJANChoctaw68 min
Sep 18, 6:36 AM CDTFlash Flood WarningJANLeflore, Sunflower5 hr
Sep 18, 9:49 AM CDTRiver Flood WarningJANSunflower5 days
Sep 18, 11:22 AM CDTFlash Flood WarningJANCarroll, Grenada, Holmes, Humphreys, Leflore, Montgomery and 1 more113 min
Sep 18, 4:15 PM CDTFlash Flood WarningJANWashington76 min
Sep 18, 5:09 PM CDTFlash Flood WarningJANKemper, Noxubee88 min

Nearby

Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.